Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS State College, PA

August 3, 2002Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2002, 4:24 PM EDT for Bedford County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 4:24 PM EDT (20:24 UTC)
Expired
Aug 3, 2002, 5:30 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Bedford County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:30 PM EDTHail 1Osterburg, PAQuarter sized hail was reported in Osterburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS51 KCTP 032024
SVRCTP
PAC009-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OSTERBURG...OR 10 MILES NORTH OF
  BEDFORD...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ENTERPRISE AROUND 440 PM.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO 2 INCHES 
IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT 
CARS AND DESTROY CROPS. WIND DAMAGE IS ALSO POSSIBLE FROM THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

$$

LAT...LON 4018 7860 4003 7849 4014 7810 4030 7847

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SAT AUG 3 2002

...ANOTHER COUPLE OF DAYS OF HOT WX...THEN RELIEF ON THE WAY...

COUPLE OF STORMS POPPING IN SOUTHERN ZONES...WITH VILS GENERALLY
PEAKING IN THE UPPER 50S. CELLS SINKING VERY SLOWLY SOUTH...AND
LIKELY PRODUCING TORRENTIAL DOWNPOURS. ACTIVITY SHOULD WANE RATHER
QUICKLY AFTER SUNSET. THEREAFTER...EXPECT JUST SOME PATCHY FOG TO
DEVELOP...ESP ACROSS THE FAR NW AS TEMPS FALL TO DEWPTS. ALSO...WL
GO A TAD BLO NGM MOS FOR FAR NW AS WELL WHERE LOWER DEWPTS HAVE
PUSHED IN.

FOR SUNDAY...SHOULD BE ANOTHER TOASTY ONE...EVEN IN FAR NW MOUNTAINS
AS SLIGHTLY WARMER AIR PUSHES IN FROM W. THIS PUSH IS IN RESPONSE TO
DEVELOPING TROUGH OVER GREAT LAKES/E CANADA. WARM MID LEVELS SHOULD
PRECLUDE ANY CONVECTION FOR SUNDAY...AND WL NOT INCLUDE POPS.
TEMP/DEWPT COMBO DOES APPROACH HEAT ADV CRITERIA FOR SUN AFTN OVER
FAR SE...BUT SHOULD NOT EXCEED. FOR NOW WL NOT ISSUE ADV BUT WL
MENTION HIGH HEAT INDICES APPROACHING 103 DEGREES IN SE ZONES.
SHOULD DEWPTS BE A SMIDGE HIGHER THAN PROGGED...THEN HEAT ADV MAY BE
WARRANTED.

FOR SUNDAY NIGHT...MODELS INDICATING POTENT SHORTWAVE APPROACHING
FROM W ACROSS GREAT LAKES AND INTO UPSTATE NY STATE. ETA PUSHES
FRONT SOUTH IN ITS WAKE...WHILE AVN KEEPS FRONT FURTHER N IN
RESPONSE TO SECOND SHORTWAVE APPROACHING FROM W. NCEP PMDHMD
DISCUSSION INDICATES AVN MAY BE A TAD OVERDONE WITH SECOND
FEATURE...AND THAT ETA HAS BETTER HANDLE ON SFC FRONTAL MOVEMENT. AS
SUCH...WL INDICATE CHC POPS FOR NW FOR SUN NIGHT...AND SLGHT CHC FOR
CENTRAL AREAS. MOST ORGANIZED ACTIVITY SHOULD GRAZE NORTHERN
AREAS...BUT TAIL END OF ACTIVITY COULD GET FURTHER S.

FOR MON...FRONTAL SYSTEM BEGINS TO ADVANCE SE. ETA MORE AGGRESSIVE
WITH SOUTHWARD PUSH...BUT APPEARS TO BE MERGING FRONT WITH LEE
TROUGH/LINGERING OUTFLOW BOUNDARIES FROM EARLIER MCS TO OUR N. WL GO
WITH GOOD CHC POPS FOR MOST ZONES...ARRIVING IN THE FAR SE LATER IN
THE AFTERNOON.

MON NIGHT...FRONT CONTINUES TO DROP S...SO SOME LINGERING EVENING
ACTIVITY POSS IN SOUTHERN ZONES.

AFTER THIS...RELIEF FINALLY UNDERWAY AS TROUGH DIGS OFF NEW ENG
COAST...DRIVING STG SFC HIGH SE INTO GREAT LAKES/NORTHEAST STATES.
WL SEEM CHILLY IN COMPARISON OVER FAR NW ZONES...EXPECT TO SEE 40S
IN THESE AREAS...AND NOT NECESSARILY ON THE HIGH RANGE OF THIS. FAIR
WX ACCOMPANYING SFC HIGH WELL INTO UPCOMING WEEK.

.CTP...NONE.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:46 AM EDTSevere Thunderstorm WarningCTPYork59 min
Aug 3, 5:16 PM EDTSevere Thunderstorm WarningCTPLancaster59 min
Aug 3, 5:46 PM EDTSevere Thunderstorm WarningCTPDauphin59 min
Aug 3, 6:12 PM EDTSevere Thunderstorm WarningCTPLancaster48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.